Purpose: Fentanyl is a synthetic opioid available therapeutically as an intravenous, transbucal, or transdermal preparation. It is also used as a drug of abuse through a variety of different methods, including the oral abuse of transdermal fentanyl patches. This is a series of patients with oral fentanyl patch exposure reported to our center and represents the first series of oral fentanyl patch exposures collected outside of the postmortem setting.
Methods: In this series, we examined the New York Poison Control Center database for all cases of oral abuse of fentanyl reported between January 2000 and April 2008.
Results: Twenty cases were reported, nine were asymptomatic or had symptoms of opioid withdrawal; 11 had symptoms of opioid intoxication. Eight patients were administered naloxone and all showed improvement in clinical status. Only one case resulted in a confirmed fatality-this patient had an orally adherent patch discovered at intubation.
Conclusions: Oral exposure may result in life-threatening toxicity. Patients should be closely assessed and monitored for the opioid toxidrome, and if symptomatic, should be managed with opioid antagonists and ventilatory support.